Colorado, 2018

Winter Storm and High Wind in Colorado, November 22 to 25, 2018

November 22 to 25, 2018 · NWS BOU · 9 events in 9 counties and zones

Heavy mountain snow developed in the northern mountain over the Thanksgiving weekend, impacting the Interstate 70 corridor the most on the 23rd and 24th. Significant travel impacts occurred due to the adverse conditions and multiple accidents.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy mountain snow developed in the northern mountain over the Thanksgiving weekend, impacting the Interstate 70 corridor the most on the 23rd and 24th. Significant travel impacts occurred due to the adverse conditions and multiple accidents. Both east and westbound lanes at Loveland Pass were closed due to adverse conditions on the 23rd. Several multi-car crashes forced the closure of the I-70 west of the Eisenhower-Johnson Memorial Tunnels on the 24th. Two emergency shelters for motorists were opened in Summit County, where 80 people sought refuge.

Storm totals included: 28 inches at Mount Audobon; 26 inches near Rabbit Ears Pass; 23.5 inches, 9 miles south-southeast of Spicer; 21 inches near Loveland Pass and 6 miles west of Arapahoe Peak; 19.5 inches, 7 miles south-southeast of Cameron Pass and near Climax; 18 inches near Longs Peak; 17 inches, 9 miles east of Glendevy; 15.5 inches near Berthoud Pass and 9 miles south-southeast of Gould; 13 inches near Copper Mountain, Mout Zirkel and Winter Park; with 8 to 12 inches elsewhere.

Strong winds gusts in the high country spilled over across the northeast plains. Peak wind gusts generally ranged from 55 to 65 mph across the foothills and adjacent plains. Thousands of people in the Denver area are without power late in the evening of the 24th as the strong storm delivered powerful winds to the Front Range. According to Xcel Energy, roughly 8,100 customers were without power in Denver and the surrounding metro area. There were 43 outages in all, with most affecting fewer than 500 people. Peak wind reports included: 61 mph at Limon Municipal Airport, 60 mph at Centennial and Denver International Airport; 58 mph near Bennett, Buckley AFB and Natural Fort Rest Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 22, 3:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 22, 3:30 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
330 PM MST Thu Nov 22 2018

.SHORT TERM...(This evening through Friday)
Issued at 330 PM MST Thu Nov 22 2018

Light snow is moving into the mountains on schedule this afternoon.
We will see a continued pickup this evening with increasing
moisture through a deep layer. However, the orographic component
for our area is relatively limited given the west/southwest flow
aloft. There is more instability associated with the short wave
to our west, as observed on the radar and visible satellite images
over Utah. As a result, we'll see snow showers continue, even as
moisture shallows out and subsidence kicks in. For this first
weather system through Friday, we expect most areas to see sub-
Advisory amounts in the 2-6 inch range, but still some travel
impacts with roads becoming snow covered and slick overnight as
temperatures drop. Road conditions should improve on Friday with
daytime insolation, except over a few of the high mountain passes.
Locations around Rabbit Ears Pass and points north could see
local amounts closer to 10 inches as orographics are certainly
more favorable there. The big show for mountain snow and blowing
snow starts tomorrow night.

Winds will be the other concern in the short term. While we'll
see relatively light winds through this evening, they pick up
later tonight through Friday morning as the short wave trough
passes by. Daytime heating, subsidence, and increasing gradients
will bring a sharp uptick in winds across all areas by Friday
morning. Using the max wind in the mixed layer as a proxy, we
should see wind gusts into the 40-50 mph range across most of the
plains. Winds in/near the Front Range Mountains and Foothills will
be stronger with a bit of mountain wave enhancement, and that
will also start a little earlier due to the mountain wave. There
is relatively high potential for stronger downslope wind gusts to
60-75 mph, especially late Friday afternoon as the stable layer
lowers to near mountain top. However, at the same time we should
have some light snow ongoing in the mountains and that tends to
break down the mountain wave enhancement. Also, the gradient is
weakening during this period so it appears that ingredients are
not coming together at this point for a high wind highlight. Will
continue to monitor.

.LONG TERM...(Friday night through Thursday)
Issued at 330 PM MST Thu Nov 22 2018

A vigorous upper trough moving over the state from Friday through
Saturday will produce a few days of active weather across
north central and northeast Colorado. Frdiay evening will begin
with orographic snow showers continuing in the mountains as moist,
northwest flow aloft continues over the state. Saturday morning
should see mountain snowfall increase again, ahead of the
developing upper trough that is approaching from the Pacific
Northwest. Cold advection will be increasing through the day as
the upper trough axis approaches. Medium range models show the
upper trough axis moving to northeast Colorado by 06z and further
east after that. Snowfall intensities should drop off after that,
but scattered activity should continue in the mountains. With the
strong dynamics and abundant moisture, moderate to heavy snowfall
should fall from Saturday afternoon into the evening. The upper
level jet accompanying the trough will also produce strong winds
over the higher elevations. Travel should be hampered by the
moderate to heavy snowfall and poor visibilities due to blowing
snow. The Winter Storm Warning for the mountains will continue
through Saturday night. Improved conditions are expected Sunday
as drier air moves in and snow shower activity decreases. The
first half of next week should be drier as upper ridging builds
over the western U.S.

On the plains, dry conditions will continue through Friday night
along with mild temperatures. Saturday afternoon will bring
changes as the upper trough continues its track across the state.
Strong surface cyclogenesis over southwest Kansas is forecast to
occur which will increase the pressure gradients across the
northeast Colorado plains. Wind gusts of 40 to 50 MPH will be
possible late in the afternoon and evening. The upper trough will
generate enough vertical motion for precipitation on the plains,
but temperatures are expected to be warm enough to fall as rain.
There will be some drying effects from the downslope flow which
may keep things dry right along the foothills. Later Saturday
night should see precipitation change over to snow on the plains
as the pressure gradients relax and wind speeds begin to come
down.

From Sunday through the middle of next week should be dry and
mild. Another upper trough will be approaching the state on about
Wednesday, bringing a chance of snow back to the mountains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 330 PM MST Thu Nov 22 2018

Main concern will be the winds. Through 06Z, generally light and
variable winds should prevail, although there is a risk of a brief
period of gusty west winds with virga moving off the Front Range.
After 06Z, winds should trend more westerly and increase with
gusts at KDEN increasing to around 20-25 knots toward 12Z, but
closer to 30-35 knots at KBJC. Those winds will become solid
west/northwest and increase further through 18Z. By then, wind
speeds of 20-25 knots should be common with gusts around 35 knots
at KDEN and KAPA, while KBJC could see gusts around 45 knots.
Those winds may force east/west operations for a few hours 18Z-23Z
at KDEN and limit arrival/departure rates. Until surface winds
increase, there is potential for LLWS as flow aloft becomes much
stronger.

&&

.FIRE WEATHER...
Issued at 330 PM MST Thu Nov 22 2018

Gusty northwest winds of 20-30 mph with gusts 40-50 mph across the
plains on Friday will bring elevated fire danger. However, humidity
levels should stay above critical Red Flag criteria, and closer
to 20-25%.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM Friday to 5 AM MST Sunday for
COZ031-033-034.

Winter Weather Advisory from 6 PM Friday to 5 AM MST Sunday for
COZ030-032.

&&

SHORT TERM...Barjenbruch
LONG TERM...Dankers
AVIATION...Barjenbruch
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Nov 22, 11:02 AM MST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MST Thu Nov 22 2018

COZ030>051-231815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MST Thu Nov 22 2018

...WINTER STORM WATCH FOR THE NORTHERN COLORADO MOUNTAINS FRIDAY
NIGHT THROUGH SATURDAY NIGHT...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The first Pacific weather system will bring snow into the
mountains late this afternoon through tonight. Some mountain
roads are expected to become snow-packed and slippery tonight
with snow accumulations of 2 to 6 inches by daybreak Friday.
This weather system will also bring windy conditions tonight,
with blowing and drifting snow over the higher mountains. Peak
gusts in excess of 60 mph can be expected over the Front Range
Mountains and Foothills, with gusts of 30 to 45 mph on the nearby
adjacent plains and Wyoming border by late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A series of weather disturbances moving across Colorado this
holiday weekend are expected to produce periods of snow and
strong winds across the high country of northern Colorado Friday
through Saturday night. Snowfall may be heavy at times and winds
of 45 to 65 mph may produce considerable blowing snow, especially
over the higher passes and around the Eisenhower Tunnel. By late
Saturday night, snowfall totals could range from 10 to 18 inches,
with the highest amounts in the Park and Gore Ranges of Jackson
and Grand Counties. The mountain valleys could receive 3 to 5
inches of snow. Sunday through Tuesday should be drier in the
mountains, but another weather system is expected next Wednesday
that will bring snow back to the forecast.

It will be quite windy on the plains Friday and Saturday, with
gusts up to 50 mph at times making travel particularly difficult
across the northeast corner of the state. Some snow is possible on
the plains Saturday afternoon and evening. Sunday through
Wednesday should be drier again with less wind and gradually
warming temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 3 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
November 22, 5:00 PM MST to November 25, 1:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
November 22, 5:00 PM MST to November 25, 1:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
November 22, 5:00 PM MST to November 25, 1:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, Grand & Summit Counties Below 9000 Feet

When
November 22, 5:00 PM MST to November 25, 1:00 AM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
November 22, 5:00 PM MST to November 25, 1:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
November 24, 2:49 PM MST to 9:52 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

High Wind, C & E Adams & Arapahoe Counties

When
November 24, 2:49 PM MST to 9:52 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
November 24, 2:49 PM MST to 9:52 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
November 24, 2:49 PM MST to 9:52 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786672, 786673, 794358, 794363, 794364, 794359, 794360, 794361, 794362.